Scared New Graduate Nurse
Aug 31, 2011
I am a new nurse and scared half-to-death. I was with another student who was injecting medication into a subclavian triple-lumen IV catheter on a patient with end-stage HIV disease. After the injection, she flushed the line with normal saline leaving about 1 mL in the syringe. As she was taking off her gloves, the syringe was still in her hand and she accidentally squirted me in the face with it. I immediately went to the sink and splashed my face and eyes. I can't be absolutely certain if it actually got into my eyes - I was wearing contacts and I'm used to things in my eyes. I went to the ER, and they told me that it is extremely unlikely that I could catch HIV in this manner. They did start me on PEP (Combivir and Viracept) just to be absolutely sure my risk is as small as possible. I hate to bother you with this question - I did filter through all the board questions/answers and did not find a situation quite like mine. Honestly, I feel PEP is overkill just by the reading on the CDC website. Thank you so much for your time - I am sure you get questions like this all the time. Signed - Worried New Nurse
Response from Dr. Frascino
Hello, Worried New Nurse.
I absolutely agree with you. PEP is not warranted. When in doubt it's wise to begin PEP, as it is most effective when begun as soon as possible after an HIV exposure. If, however, a more thorough evaluation by an HIV specialist subsequently reveals there was no significant HIV risk, PEP should be discontinued. I recommend anyone who has had an HIV exposure (or potential exposure) significant enough to warrant starting a course of PEP be evaluated and followed by an HIV physician specialist. See link below. Based on the information provided I'm confident an HIV specialist would advise you discontinue PEP. Follow-up HIV-antibody tests out to six months per the occupational exposure guidelines is the most that would be recommended.
Good luck and welcome to the wild, wacky and wonderful world of medicine.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blisters After Rubbing Vagina Worried I Have HIV
- Blood In Semen After Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Eating Sperm Worried I Have HIV
- Swollen Lymph Glands After Rubbing Vagina Worried I Have HIV
- Swollen Lymph Nodes After Sex With Hooker Worried I Have HIV
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.